Hey, Wanna Lose 10 Pounds Overnight?
Posted On June 24, 2008
So I think I’m finally back among the living. I think. Fingers crossed.
Has this ever happened to you? You’re just going about life, minding your own business, when–WAH-POW!–you feel yourself buckling at the knees, like Tonya Harding’s just taken you out with a metal pipe?
Yeah, that was me on Saturday. Only Tonya Harding wasn’t behind the hit. This time, it was Amoxicillin, or as I like to refer to it, “Satan-in-a-bottle.”
Amoxicillin. Isn’t that the “cure-all” drug? The one that gets prescribed to EVERYONE, no matter if you’ve got the sniffles or a raging case of e coli? I’m pretty sure I’ve probably taken it hundreds of times in my 36-year lifetime. Well, on Saturday, it was one time too many.
It started out on Thursday as an innocent trip to the doctor for a sore throat and swollen glands. Quick strep test. Negative. But the kind doc gave me a script for Amoxicillin and told me to fill it on Saturday morning if I’m feeling worse because he suspected the culture would come back positive. Okay. No problem. So Saturday, I woke up to a throat the size of Manhattan and a headache to boot. I sadly stayed home from Boy #3’s last Tee-ball game and party and asked Husband to fill my prescription on the way home. Slept all morning. (Yeah, that felt good.)
So, the troops returned after lunch and I was feeling a little better. Ate some applesauce and a popsicle, took my pill, and sat down to work on a puzzle with Husband and the kids. Suddenly, it hit. I said, “I’ve gotta lie down. I don’t feel so good.”
And so it began.
I will spare you the gory details (and they are gory–muy, muy gory), but I’ll just say that I felt like my body had been hijacked by demons. I went from “Hmmm, I wonder where this puzzle piece with the little birdie goes” to “DEAR LORD, THIS IS IT! I WANT MY MOMMY!” in about 5.4 seconds.
And, by the way, I really did ask Husband to call my mommy. Fortunately (for me, not really for my mom), she was visiting my sister, who lives on the street behind me. Husband said, “What is she going to do for you that I’m not doing?” At this point, I couldn’t really talk, just whimper and grump. But in my head I was saying, “Nothing, but she’s my MOMMY! Mommy’s always make it feel better, even when you’re pushing 40!”
Mommy did come over. (I really don’t still call her “Mommy,” by the way. Well, except when I’ve thrown up for about 3 hours straight…) She took one look at me as I was writhing in my bed because I was soooooo cold despite the fact that I had on a t-shirt, sweatshirt, sweatpants, mismatched socks Husband had to wrestle onto my shaking feet, and was covered in every assorted sheet and blanket in the house, and said, “Why haven’t you called the doctor?”
Moms always know what to do.
So Husband called and talked to the on-call doctor at my clinic. And this is what he said: “It’s probably just a side effect of the Amoxicillin.”
Side effect?! SIDE EFFECT?! Dry mouth is a side effect. Mild dizziness is a side effect. A little bloating is a side effect. But I’ve never seen THIS listed as a possible side effect:
“Violent vomiting for hours with no end in sight, provoked by anything getting halfway near your mouth, including water, which will result in dehydration along with intense stomach cramps. Hot and cold flashes that may feel like menopause on steroids. Achiness for which all you can do is roll around, never getting even remotely comfortable, and moan like you did during childbirth. And, possibly, a little bit of soiling yourself.”
The silver lining in all this? Because there always is a silver lining, you know.
I’m pretty sure I made a big dent in that 10 pounds I wanted to lose by the 4th of July.